Alert archive / Kansas / Special Weather Statements in 2022
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 15, 2022, 1:07 AM CDT for Chautauqua County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2022, 1:07 AM CDT (06:07 UTC)
- Expired
- May 15, 2022, 1:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.50 in
- Wind
- 30
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2883 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
397 WWUS83 KICT 150607 SPSICT Special Weather Statement National Weather Service Wichita KS 107 AM CDT Sun May 15 2022 KSZ093-094-098-150645- Cowley KS-Chautauqua KS-Elk KS- 107 AM CDT Sun May 15 2022 ...A strong thunderstorm will impact portions of southern Elk, east central Cowley and Chautauqua Counties through 145 AM CDT... At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Grenola, or 10 miles north of Cedar Vale, moving east at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Sedan, Cedar Vale, Moline, Longton, Grenola, Peru, Elk Falls, Niotaze and Hale. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3708 9659 3733 9659 3742 9596 3704 9596 TIME...MOT...LOC 0607Z 259DEG 11KT 3725 9645 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH $$ CRW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 14, 11:43 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 14, 11:43 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1143 PM CDT Sat May 14 2022 .SHORT TERM...(This evening through Sunday) Issued at 324 PM CDT Sat May 14 2022 FORECAST HIGHLIGHTS THE NEXT 7 DAYS: * Widely scattered thunderstorms late this afternoon-evening across mainly central and south-central Kansas. * Thunderstorm chances late tonight across northern/northeast Kansas, shifting into eastern Kansas Sunday. * Periodic off-and-on storm chances Monday night through next week. LATE THIS AFTERNOON-EVENING...Mass convergence in vicinity of a cold front approaching from the northwest and a lee trough/dryline approaching from the west will likely support widely scattered thunderstorm development this afternoon across western Kansas. This is supported by trends in 1-minute satellite data, regional radar mosaic, along with the short-term hi-res model consensus. Thinking this activity will then progress slowly east/southeast into central and south-central Kansas, primarily west of I-135 between about 6pm and midnight. Despite poor moisture quality (evidenced by dewpoints mixing out some this afternoon), steep lapse rates and strong heating will support adequate instability, with effective deep layer shear (good directional shear) favorable for a few strong to severe thunderstorms, with the greatest severe chances generally west of Highway 14. Decent directional deep-layer shear and downdraft CAPE will support isolated large hail and damaging wind occurrences as the main threats (dime to half-dollar size and 65 mph winds). Little to no low-level flow/shear will keep the tornado threat low. LATE TONIGHT-SUNDAY...Strong 850-700mb warm/moist advection ahead of stout shortwave energy approaching from the northwest will support decent chances for scattered to numerous thunderstorms late tonight into Sunday morning across Nebraska and northeast Kansas, gradually shifting into far eastern Kansas and Missouri for Sunday midday through afternoon. Favorable combination of instability and strong deep layer shear will support strong to severe storms, with large hail and damaging winds the primary threats. Thinking this activity will graze Wichita's far northeast/east counties, with the highest chances generally east/northeast of a line extending from Salina to Cottonwood Falls to Sedan. Timing of the severe threat is low confidence. If storms congeal and develop a massive cold pool, the outflow boundary and associated severe threat will likely push south/southeast of the area quicker than expected into southern Missouri and Oklahoma by peak heating. However, if the storm- generated cold pool proves weaker and the outflow moves a bit slower, far southeast Kansas could be under the gun for a higher-end wind/hail threat Sunday midday through afternoon. Stay tuned. .LONG TERM...(Sunday Evening through Saturday) Issued at 324 PM CDT Sat May 14 2022 After quiet weather Sunday evening through Monday evening, global model consensus supports periodic off-and-on storm chances Monday night through late next week, as a pair of shortwaves traverses Mid- America, and the frontal zone lifts back north across the forecast area. Best storm chances during this period will likely be during the late afternoon-evening through early morning time. While instability should be sufficient for stout updrafts, overall mid- upper flow and associated deep layer shear will likely be modest at best. Consequently, while a handful of strong to severe storms are possible during this period, the threat for widespread and/or higher- end severe weather appears low at this time. Toward next Friday- Saturday, model consensus deepens a western/central CONUS trough, with an associated strong frontal zone oozing into Mid-America. This setup could increase thunderstorm chances across the region again, although finer details remain sketchy this far out...stay tuned. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1135 PM CDT Sat May 14 2022 Thunderstorms will again be the primary concern for this TAF period. The first four to five hours of the TAFs will not have any significant issues but by 11Z, thunderstorms will be encroaching on the region. KCNU will be the primary terminal with the threat for thunderstorm activity. This activity will likely end by 15Z to 17Z as the thunderstorm activity moves off to the east. The remaining terminals will likely remain VFR for this TAF period with only KICT having any possibility for precipitation. This possibility is too remote to pace it in the TAF at this time. Breezy conditions are expected for tomorrow afternoon after 18Z. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 85 55 80 / 30 20 0 0 Hutchinson 62 82 52 80 / 50 10 0 0 Newton 63 81 53 79 / 30 20 0 0 ElDorado 64 82 54 78 / 20 30 0 0 Winfield-KWLD 64 87 54 79 / 20 30 0 0 Russell 57 79 50 82 / 50 10 0 0 Great Bend 59 80 50 82 / 50 10 0 0 Salina 60 78 51 82 / 40 20 0 0 McPherson 61 80 51 80 / 40 20 0 0 Coffeyville 64 84 55 79 / 10 50 10 0 Chanute 64 82 55 78 / 20 50 10 0 Iola 64 80 54 78 / 20 50 10 0 Parsons-KPPF 64 82 55 79 / 10 50 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ELM
Hazardous weather outlook, May 14, 10:25 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1025 PM CDT Sat May 14 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1025 PM CDT Sat May 14 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms will remain possible across central and south central Kansas until about 1 am. A strong storm with gusty winds and small hail will be possible. Additional thunderstorms are expected to develop late tonight across northern and northeast Kansas, mainly northeast of Lincoln to Salina to Cottonwood Falls. Storm motion will be to the southeast. The primary threats will be dime to quarter size hail and 65 mph winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are expected Sunday morning through early to mid-afternoon across northeast and eastern Kansas, mainly along and east of the Flint Hills. Storm motion will be to the southeast. Large hail and damaging winds will be the primary threats. Periodic off-and-on thunderstorm chances are expected Monday night through next week. While widespread severe weather appears unlikely during this period, a handful of strong to severe storms are possible. Stay tuned for later forecasts as details become clearer. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 14, 10:08 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
1008 PM CDT Sat May 14 2022
KSZ091-150345-
Harper KS-
1008 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southern Harper
County through 1045 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm
just south of Attica, moving east-southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anthony, Attica, Bluff City, Waldron and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3700 9835 3727 9835 3716 9780 3700 9780
TIME...MOT...LOC 0307Z 290DEG 23KT 3719 9820
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, May 14, 11:21 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 PM CDT Sat May 14 2022
KSZ083-092-150445-
Sumner KS-Sedgwick KS-
1121 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southeastern
Sedgwick and northeastern Sumner Counties through 1145 PM CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm
between Haysville and Clearwater, moving east-northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell Air Force
Base, South Wichita and Oaklawn.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 3.
Interstate 35 between Mile Markers 31 and 47, and near Mile Marker
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3745 9745 3760 9748 3769 9715 3743 9715
TIME...MOT...LOC 0420Z 246DEG 13KT 3752 9740
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DARMOFALLocal storm report, May 14, 11:58 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1158 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL HAYSVILLE 37.57N 97.35W
05/14/2022 E1.50 INCH SEDGWICK KS BROADCAST MEDIA
QUARTER TO PING PONG BALL HAIL.
&&
KEVIN.DARMOFALSpecial weather statement, May 15, 12:09 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
1209 AM CDT Sun May 15 2022
KSZ092-093-150600-
Cowley KS-Sumner KS-
1209 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of western Cowley and
northeastern Sumner Counties through 100 AM CDT...
At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm over
Belle Plaine, moving southeast at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Arkansas City, Winfield, Mulvane, Belle Plaine, Oxford, Udall,
Winfield City Lake and Strother Field Airport.
This includes Interstate 35 between Mile Markers 25 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 9737 3748 9729 3748 9723 3735 9679
3706 9700
TIME...MOT...LOC 0508Z 302DEG 25KT 3739 9722
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CRWSpecial weather statement, May 15, 12:20 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
1220 AM CDT Sun May 15 2022
KSZ093-098-150600-
Cowley KS-Chautauqua KS-
1220 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southeastern Cowley
and western Chautauqua Counties through 100 AM CDT...
At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dexter, or 11 miles northwest of Cedar Vale, moving east at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Cedar Vale and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 9673 3729 9678 3730 9642 3730 9627
3701 9628
TIME...MOT...LOC 0519Z 259DEG 11KT 3722 9664
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CRWSpecial weather statement, May 15, 1:07 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 107 AM CDT Sun May 15 2022 KSZ093-094-098-150645- Cowley KS-Chautauqua KS-Elk KS- 107 AM CDT Sun May 15 2022 ...A strong thunderstorm will impact portions of southern Elk, east central Cowley and Chautauqua Counties through 145 AM CDT... At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Grenola, or 10 miles north of Cedar Vale, moving east at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Sedan, Cedar Vale, Moline, Longton, Grenola, Peru, Elk Falls, Niotaze and Hale. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3708 9659 3733 9659 3742 9596 3704 9596 TIME...MOT...LOC 0607Z 259DEG 11KT 3725 9645 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH CRW
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:15 PM CDT | Special Weather Statement | ICT | Barton | 45 min |
| May 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 68 min |
| May 14, 10:08 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| May 14, 11:21 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 15, 12:09 AM CDT | Special Weather Statement | ICT | Cowley | 51 min |
| May 15, 12:20 AM CDT | Special Weather Statement | ICT | Chautauqua | 40 min |
| May 15, 1:52 AM CDT | Special Weather Statement | ICT | Chautauqua | 38 min |
| May 15, 2:27 AM CDT | Special Weather Statement | ICT | Labette | 48 min |
| May 15, 5:44 AM CDT | Special Weather Statement | ICT | Lincoln | 46 min |
| May 15, 6:09 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 66 min |
| May 15, 6:47 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 58 min |
| May 15, 7:02 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Marion, Rice | 58 min |
| May 15, 7:13 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 62 min |
| May 15, 7:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 63 min |
| May 15, 7:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, McPherson, Marion | 65 min |
| May 15, 8:10 AM CDT | Special Weather Statement | ICT | Marion | 35 min |
| May 15, 8:27 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 33 min |
| May 15, 8:53 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 46 min |
| May 15, 9:05 AM CDT | Special Weather Statement | ICT | Allen, Woodson | 55 min |
| May 15, 9:34 AM CDT | Special Weather Statement | ICT | Chase | 26 min |
| May 15, 10:02 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 44 min |
| May 15, 10:32 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 32 min |
| May 15, 10:35 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| May 15, 10:58 AM CDT | Special Weather Statement | ICT | Greenwood | 32 min |
| May 15, 11:08 AM CDT | Special Weather Statement | ICT | Greenwood | 52 min |
| May 15, 11:20 AM CDT | Special Weather Statement | ICT | Wilson | 40 min |
| May 15, 11:36 AM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 15, 11:49 AM CDT | Special Weather Statement | ICT | Neosho, Wilson, Woodson | 56 min |
| May 15, 12:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 26 min |
| May 15, 12:37 PM CDT | Special Weather Statement | ICT | Chase | 53 min |
| May 15, 12:57 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 48 min |
| May 15, 1:02 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 43 min |
| May 15, 1:23 PM CDT | Special Weather Statement | ICT | Greenwood | 52 min |
| May 15, 1:36 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 54 min |
| May 15, 1:59 PM CDT | Special Weather Statement | ICT | Neosho | 46 min |
| May 15, 2:13 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 35 min |
| May 15, 2:16 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| May 15, 2:33 PM CDT | Special Weather Statement | ICT | Woodson | 27 min |
| May 15, 2:47 PM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| May 15, 2:59 PM CDT | Special Weather Statement | ICT | Wilson | 31 min |
| May 15, 3:32 PM CDT | Special Weather Statement | ICT | Neosho, Wilson | 28 min |
Nearby
Special Weather Statements in Kansas, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.